Secondary Logo

Journal Logo

Soft-Tissue Infection Caused by Streptococcus anginosus After Intramucosal Hyaluronidase Injection

A Rare Complication Related to Dermal Filler Injection

Rivers, Jason K., MD, FRCPC, FAAD; Mistry, Bhavik D., BHSc (Hons), MD

doi: 10.1097/DSS.0000000000001625
Letters and Communications
Free

Department of Dermatology and Skin Science, University of British Columbia, Vancouver, British Columbia, Canada

Pacific Derm, Vancouver, British Columbia, Canada

Faculty of Medicine, University of British Columbia, Vancouver, British Columbia, Canada

The authors have indicated no significant interest with commercial supporters.

Dermal filler injections have become an important cosmetic procedure that offers facial rejuvenation and aesthetic improvements with little to no social downtime. Most often, in the postprocedural phase, minor and reversible complications such as swelling, pain, and bruising may develop. Within days of injection, other complications may develop including redness, hypersensitivity reaction, and skin dyschromia.1 Infections related to dermal filler injections are often caused by common skin pathogens and can manifest in the form of inflammatory nodules, swelling, or abscesses.1 However, to the best of our knowledge, we report the first case of a serious soft-tissue infection caused by Streptococcus anginosus after soft-tissue augmentation.

A 58-year-old white woman presented to our clinic for soft-tissue augmentation to the upper lip and mustache area in late 2014. Previously, she experienced a number of uneventful cosmetic procedures including onabotulinum toxin injections to the upper face and hyaluronic acid (HA)-based fillers to her nasolabial folds. Of note, the patient had 2 previous uncomplicated soft-tissue injections to augment the upper lip vermillion in 2004 (nonanimal stabilized HA, Restylane) and 2005 (hydroxyethyl methacrylate particles suspended in HA, Dermalive). In 2011, and at another clinic, HA filler was injected in the tear troughs. Delayed onset redness, swelling, and nodule formation ensued 2 months later. This event resolved with intravenous ceftriaxone, oral cefalexin 500 mg twice a day for 7 days, and multiple injections of hyaluronidase to the nodules.

In December 2014, the patient requested rejuvenation and mild enhancement of the lips. At that time, mild asymmetry of the upper lip was evident (Figure 1). One milliliter of a highly cross-linked 15 mg/mL HA product (VYC-15L, Volbella; Allergan Inc., Markham, Canada) was injected into the ergotrid and middle third of the vermillion border of her upper lip, resulting in a symmetric correction. A month later, she returned with mild swelling of the upper lip. At this point, 15 units of hyaluronidase was injected into the affected area. Owing to persistent swelling, and in an attempt to avoid bruising, an additional 60 units of hyaluronidase was injected into the upper lip through a transmucosal approach the next week. She returned 7 days later because of ongoing swelling, upper lip asymmetry, and induration (Figure 2). Granuloma formation was considered, prompting the transcutaneous injection of triamcinolone (5 mg/mL) into the affected area, along with 30 units of hyaluronidase.

Figure 1

Figure 1

Figure 2

Figure 2

Three days later, the patient experienced sudden onset painful swelling to the right side of the upper lip. She presented to the local emergency department and was prescribed oral prednisone 50 mg for 2 days. The next day, she presented to our clinic with ongoing severe swelling (Figure 3). As well, 2 pustules on the mucosal surface of the upper lip were identified. Accordingly, these were incised, and a copious amount of purulent material was drained (1.0–1.5 mL). Empirically, oral ciprofloxacin was prescribed for 10 days, but this was discontinued on the fifth day and changed to cefalexin when cultures revealed a heavy growth of S. anginosus sensitive to that agent. The patient returned 2 days later much improved, and the cefalexin (2 g/d) was continued for an additional 3 weeks. At that time, the lip had returned to its normal morphology, and the purulent discharged was resolved.

Figure 3

Figure 3

Back to Top | Article Outline

Discussion

Hyaluronic acid dermal fillers are the most common type of material used for tissue augmentation in Canada, Europe, and the United States.3 All types of dermal fillers carry a risk of complications that can lead to functional and aesthetic deficits.2 However, the true incidence of filler complications is unknown, given the lack of a universal reporting system.2 Abscess formation is a rare complication that may occur within a week to several years after a dermal filler injection depending on the product used in the procedure.2 Treatment of infected abscesses involves incision/drainage, and antibiotics according to the sensitivity reports.3Streptococcus anginosus is a microaerophilic bacteria from the S. milleri group. Streptococcus anginosus is mostly nonhemolytic and is commonly found as part of the normal flora of human mucous membranes such as the gastrointestinal tract (especially the oral cavity) and genitourinary tract.4 The primary significance of this bacteria rests in its strong association with abscess formation.5Streptococcus milleri has been recovered in subcutaneous abscesses located in the central nervous system, sinuses, skin, heart, cervical area, liver and subphrenic area.5 All strains are sensitive to benzylpenicillin, ampicillin, erythromycin, and cephalosporins, but prolonged therapy is required.5

To the best of our knowledge, S. anginosus abscess formation has not been described in the setting of dermal filler injections. In our experience, surgical drainage with adjuvant prolonged antibiotic treatment (5 weeks) was required to bring this disease under full control. As demonstrated by our case, and given the time course, it would seem that the transmucosal injection of hyaluronidase may have provided the avenue for bacterial introduction into the tissue. Thus, our recommendation would be to consider the avoidance of this approach for both hyaluronidase and dermal fillers alike to prevent the potential introduction of bacteria into the dermal or subcutaneous tissues of the face.

Back to Top | Article Outline

References

1. Gladstone H, Cohen J. Adverse effects when injecting facial fillers. Semin Cutan Med Surg 2007;26:34–9.
2. Chiang YZ, Pierone G, Al-Niaimi F. Dermal fillers: pathophysiology, prevention and treatment of complications. J Eur Acad Dermatol Venereol 2017;31:404–13.
3. Funt D, Pavicic T. Dermal fillers in aesthetics: an overview of adverse events and treatment approaches. Clin Cosmet Investig Dermatol 2013;6:295–316.
4. Han JK, Kerschner JE. Streptococcus milleri: an organism for head and neck infections and abscess. Arch Otolaryngol Head Neck Surg 2001;127:650–4.
5. Molina JM, Leport C, Bure A, Wolff M, et al. Clinical and bacterial features of infections caused by Streptococcus milleri. Scand J Infect Dis 1991;23:659–66.
© 2018 by the American Society for Dermatologic Surgery, Inc. Published by Wolters Kluwer Health, Inc. All rights reserved.